Ask an expert
Question

21 Feb 2003

Thanks for answer re Fluoexetine, Doc, but>>>
I have stopped it after two days, (yesterday). I can't bear the side-effects. It's still with me -- nausea, loss of appetite, dyspepsia, diarrhea, the lot. I feel low in energy and not myself at all.

In the meantime I have found that my pill is a generic equivalent of Prozac.

I assume these side-effects would have passed -- are they normal? I just could not face a third pill, and waking up early in the am. with a crampy stomach and -- wait for it! -- a depressed feeling!

Is it just me, or what??
Answer 491 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear Estelle,
Yes, Fluoxetine is the proper chemical name for the drug. It was first sold by the company Lilly under the trade-name of Prozac, which many people have heard of, but is now sold, often cheaper, under different trade-names, by other companies, as generic equivalents.
It sounds as if you may have been unusually sensitive to the sideeffects of this particular medication. Remember with most drugs, the extent of side-effects is worst in the early days, as one's system gets used to the chemical changes it is producing.
Serotonin is one of the brain chemicals which is typically out of balance in depression, and Fluoxetine is one of the drugs which specifically focusses on righting its relative levels in the brain. Typical side-effects, especially in the early phase of sing drugs which increase serotonin, include nausea and loss of appetite.
One would expect the side-effects to wear off after one stops taking such a drug. The speed wit which they do so, depends on the "half-life" of the drug -- that is, how rapidly it leaves the body. Fluoxetine leaves relatively slowly, in that it doesn't disappear in hours ( unlike drugs which, for this reason, one needs to take 3 or 4 times a day to maintain effective levels ) but it fades out over a few days, more gently.
Another medcation, perhaps one that focusses less on serotonin and more on some of the other brain chemicals involved in depression, might suit you beter,
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9267 votes
No
66% - 17859 votes
Vote